Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 13, NWS La Crosse, WI

May 18, 2024Taylor County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 18, 2024, 5:38 PM CDT for Taylor County, Wisconsin. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2024, 5:38 PM CDT (22:38 UTC)
Expired
May 18, 2024, 6:10 PM CDT
In force
32 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Taylor County, WI

The radar

The La Crosse radar (KARX), 165 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 5:48 PM CDTHAIL 12 Se Goodrich, WI
May 18, 5:49 PM CDTHAIL 0.884 Se Stetsonville, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:26 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2024-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2024-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1710 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

455 
WUUS53 KARX 182238
SVRARX
WIC119-182330-
/O.NEW.KARX.SV.W.0013.240518T2238Z-240518T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
538 PM CDT Sat May 18 2024

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Taylor County in north central Wisconsin...

* Until 630 PM CDT.

* At 537 PM CDT, a severe thunderstorm was located near Medford,
  moving northeast at 50 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Taylor County, including the following locations...
  Highway M And Joe Martin Road, Gad, The Taylor County Airport,
  Stetsonville, and Goodrich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9032
      4512 9039 4528 9005
TIME...MOT...LOC 2237Z 231DEG 44KT 4509 9023 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JSB
3 follow-up statements
319 
WWUS53 KARX 182243
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
543 PM CDT Sat May 18 2024

WIC119-182330-
/O.CON.KARX.SV.W.0013.000000T0000Z-240518T2330Z/
Taylor WI-
543 PM CDT Sat May 18 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN TAYLOR COUNTY...

At 543 PM CDT, a severe thunderstorm was located 8 miles east of
Medford, moving northeast at 50 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Medford, Stetsonville, Goodrich, Highway M And Joe Martin Road, Gad,
and The Taylor County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9030
      4515 9033 4528 9005
TIME...MOT...LOC 2243Z 230DEG 42KT 4512 9018 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JSB
332 
WWUS53 KARX 182249
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
549 PM CDT Sat May 18 2024

WIC119-182330-
/O.CON.KARX.SV.W.0013.000000T0000Z-240518T2330Z/
Taylor WI-
549 PM CDT Sat May 18 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EAST CENTRAL TAYLOR COUNTY...

At 548 PM CDT, a severe thunderstorm was located 11 miles southwest
of New Wood Wildlife Area, or 14 miles east of Medford, moving
northeast at 50 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Goodrich and Highway M And Joe Martin Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4512 9004 4512 9019 4516 9020 4528 9006
      4528 9005
TIME...MOT...LOC 2248Z 232DEG 44KT 4516 9005 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

JSB
472 
WWUS53 KARX 182310
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
610 PM CDT Sat May 18 2024

WIC119-182320-
/O.CAN.KARX.SV.W.0013.000000T0000Z-240518T2330Z/
Taylor WI-
610 PM CDT Sat May 18 2024

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TAYLOR COUNTY IS
CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Wisconsin.

&&

LAT...LON 4512 9004 4512 9019 4516 9020 4528 9006
      4528 9005
TIME...MOT...LOC 2308Z 231DEG 44KT 4533 8975 

$$

JSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:17 PM CDT, 3 hours 21 minutes earlier. Its key messages:

  • A lower end risk for a few strong/marginally severe storms exists across central WI through early this evening (4 to 8 pm), with hail/gusty winds the primary hazards.
  • Another round of thunderstorms Sunday night into Monday
  • Increasing confidence for severe thunderstorms on Tuesday afternoon across the region. Best chances south of I90.
Area forecast discussion, May 18, 2:17 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
217 PM CDT Sat May 18 2024

.KEY MESSAGES...

- A lower end risk for a few strong/marginally severe storms
  exists across central WI through early this evening (4 to 8
  pm), with hail/gusty winds the primary hazards.

- Another round of thunderstorms Sunday night into Monday

- Increasing confidence for severe thunderstorms on Tuesday
  afternoon across the region. Best chances south of I90.

&&

.DISCUSSION...
Issued at 213 PM CDT Sat May 18 2024

Late this afternoon:

A cold front was progressing into the Upper MS Valley this afternoon
in conjunction with a mid-level trough ejecting northeast from the
North Dakota/Manitoba border region. With the stronger synoptic lift
passing to the north with the wave, convective initiation will be
tied to surface heating and low-level convergence along the front.
CAMs/HREF generally indicate the higher chances for storms late this
afternoon/early evening across central/northern Wisconsin, with more
isolated convection possible farther south where lift is weaker and
mid-levels slightly warmer. Some of the differences in the CAM
output likely are related to the degree of low-level moisture within
the narrow instability axis ahead of front and depth of boundary
layer mixing, with the lower dew points/stronger mixing solutions
(such as the HRRR) verifying best as of early afternoon.

The 18.12Z HREF shows some clustering in the UH fields, particularly
across central into northern Wisconsin, where the risk of a few
strong to severe storms is highest. However, again, the caveat is
that quite a few of the HREF members are verifying too high with
boundary layer moisture, so the overall magnitude of this event
looks quite marginal. That said, although the stronger deep layer
shear lags the front, effective shear of 25 to 35 kts, combined with
1000-1500 J/kg MLCAPE and steep low/mid-level lapse rates would
support small to marginally severe hail with initial more intense
updrafts and strong wind gusts with more robust storms, especially
north and east of I-94. Storms will quickly exit by 8-9 pm as the
front moves through.

Overview: An active and progressive period of weather over the next
week. Severe Thunderstorms Possible Tuesday.

Broad troughing across the North American Rockies starts this period
off this afternoon. This trough is expected to deepen as it drops
south across the western CONUS through the rest of the weekend. As
it does, SW flow takes hold across the CONUS with a downstream
elongated ridge across the Appalachians. This SW flow will allow
PWATs to climb above 1.25 inch on Monday and closer to 1.5 inches on
Tuesday (near the climatological max for May 21 DVN sounding). A
shortwave trough ejects from the Rockies Tuesday morning as a
leeside Colorado Low develops and lifts NE through the Central
Plains. This trough takes on a negative tilt as the surface low is
expected to deepen quickly into a seasonably strong low. This brings
Tuesday as the day to watch this forecast period for the potential
of severe weather. After Tuesday, the upper-level pattern becomes
temporarily more zonal and progressive with another upstream trough
dropping south along the West Coast. This trough moves inland across
the northern Rockies Thursday and through the Northern Plains Friday
through Saturday bringing another surface low and chance for
widespread precipitation somewhere along the Upper Midwest.
Variability among the medium range guidance will bring low chance
PoPs Friday afternoon through Saturday, but expect the timing to
become more precise with time this upcoming week.

This evening: Clearing and Seasonable

Surface trough and associated cold front shift east of the local area
this evening lending to clearing skies and lighter winds. Winds
likely won't go completely calm as we remain between a passing
surface low to the north and increasing surface high pressure to the
south. Winds 1 to 2kft off the surface will still remain 30 to 40
mph from the west so it's possible a few gusts (20mph or so) could
reach the surface late this evening before the boundary layer
decouples.

Sunday through Monday: Increasing Clouds Sunday, Thunderstorms
Sunday Night and Monday

High pressure on Sunday morning will bring clear skies for the first
half of the day; however, as warm air advection and isentropic
ascent increase Sunday afternoon from the west, clouds will begin to
increase. Did decrease PoPs for Sunday evening this shift as
upstream convection will likely hinder precip chances until the
better synoptic forcing movings in overnight Sunday into Monday. On
Monday morning, shortwave is progged to be right overhead with
ongoing showers and thunderstorms across the area. By Monday
afternoon, MLCAPE increases  around 750 to 1200 J/kg by Monday
afternoon, so will keep thunderstorm chances in the forecast, but
the shear values look too low at this time for any organized severe
weather threat.

Tuesday: Seasonably Strong Low Pressure. Severe Thunderstorms
Possible

A potent negatively tilted trough and seasonably strong surface low
pressure system are expected to lift NE from the Central Plains into
the Upper Midwest Tuesday, bringing severe thunderstorm chances
along with it. Latest deterministic models bring the surface low as
deep as low as the mid 980s (ECMWF) with their ensemble means
starting to catch on bringing the low into the mid 990mb. SPC has
introduced a Day 4 15 and 30% chance locally across our area, with
the best chances south of I90 at this time. PWATs climbing around
1.5 inches would be near the climatological max for DVN sounding on
May 21, so quite a moist airmass.

As far as instability goes, mean Canadian Ensemble has remained an
outlier on the high side, with mean sfc based CAPE in the 2500-3000
J/kg range, where as the GEFS and EPS solutions (while still
elevated) remain in the 1000-1500J/kg range. With the sfc low
favored to pass to the W of our local area, we are favored to remain
in the warm sector where surface dewpoints in excess of 60F across
our area and in the mid to upper 60s across NE Iowa. At this time it
seems like wind would be the primary hazard as the threat evolves
with time, but initial development of isolated storms could pose a
tornado or hail threat. Continue to monitor forecast updates.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1235 PM CDT Sat May 18 2024

VFR conditions are expected through the TAF period at LSE/RST. A
cold front is passing through the local area from west to east
this afternoon. This cold front will pass through RST around 19Z
and LSE around 21Z. There is a small chance (10%) for a shower
or perhaps a thunderstorm west of the Mississippi this
afternoon, but the better chances (20 to 60% will remain east
of the river and north of I90, with the best chances (40 to
60%) across Clark and Taylor counties and north and eastward in
Wisconsin (Neilsville to Medford). Thunderstorm chances vacate
the local area by 23-24Z this afternoon with clearing skies
through the rest of the period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...JM/JAW
AVIATION...JAW
Hazardous weather outlook, May 18, 1:11 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
111 PM CDT Sat May 18 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-192215-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
111 PM CDT Sat May 18 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected, primarily
between 4 pm and 8 pm. A few strong to severe storms are
possible, especially near and north of Interstate 94. Hail up to 1
inch and strong winds are the primary hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorm chances Sunday night through Tuesday night.
The potential exists for severe thunderstorms and locally heavy
rain, especially Tuesday, but timing and placement of the severe
weather risk will be refined through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation likely will not be needed this afternoon, but
any hail or wind reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, May 18, 3:32 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service La Crosse WI
332 PM CDT Sat May 18 2024

WIZ017-029-033-034-182100-
Jackson WI-Taylor WI-Trempealeau WI-Clark WI-
332 PM CDT Sat May 18 2024

...A STRONG THUNDERSTORM WILL IMPACT CLARK...NORTHERN JACKSON...
TAYLOR AND NORTHEASTERN TREMPEALEAU COUNTIES THROUGH 400 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm near
Strum, or 10 miles north of Whitehall, moving northeast at 30 mph.
There are additional strong storms further north of this storm which
are currently moving into western portions of Clark and Taylor
counties.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Osseo around 335 PM CDT.
  Price around 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and north central Wisconsin.

&&

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4439 9032 4423 9143 4460 9138 4460 9092
      4538 9092 4538 9005
TIME...MOT...LOC 2028Z 238DEG 27KT 4452 9129

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JSB
Local storm report, May 18, 4:42 PM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
442 PM CDT Sat May 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     Hail             Rib Lake                45.32N 90.20W
05/18/2024  M1.00 Inch       Taylor             WI   Trained Spotter

&&
Local storm report, May 18, 4:46 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
446 PM CDT Sat May 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     Hail             1 S Osseo               44.56N 91.22W
05/18/2024  E1.75 Inch       Trempealeau        WI   Public

            half dollar to golf ball size hail.

&&
Local storm report, May 18, 5:12 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
512 PM CDT Sat May 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     Hail             Longwood                44.89N 90.60W
05/18/2024  E0.25 Inch       Clark              WI   Public

&&
Special weather statement, May 18, 5:21 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service La Crosse WI
521 PM CDT Sat May 18 2024

WIZ017-029-034-182315-
Jackson WI-Taylor WI-Clark WI-
521 PM CDT Sat May 18 2024

...A STRONG THUNDERSTORM WILL IMPACT CLARK...EASTERN JACKSON AND
TAYLOR COUNTIES THROUGH 615 PM CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm
across eastern Taylor, Clark, and eastern Jackson counties moving
northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and north central Wisconsin.

&&

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4416 9031 4415 9093 4538 9058 4538 9005
TIME...MOT...LOC 2218Z 246DEG 40KT 4429 9060

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JSB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:32 PM CDTSpecial Weather StatementARXClark, Jackson, Taylor, Trempealeau28 min
May 18, 3:52 PM CDTSevere Thunderstorm WarningARXJackson38 min
May 18, 3:56 PM CDTSevere Thunderstorm WarningARXTaylor49 min
May 18, 4:06 PM CDTSevere Thunderstorm WarningARXJackson, Trempealeau54 min
May 18, 4:25 PM CDTSevere Thunderstorm WarningARXClark40 min
May 18, 4:44 PM CDTSevere Thunderstorm WarningARXTaylor31 min
May 18, 5:21 PM CDTSpecial Weather StatementARXClark, Jackson, Taylor54 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.